Hail, Williams
- When
- July 6, 6:15 PM CST to 6:20 PM CST
- Where
- Williams County, 9.06 mi SSW of Grenora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.500, -104.010
Severe Thunderstorm Watch number 395 was in effect during this event. A small but intense cluster of thunderstorms formed over far northeast Montana and tracked into far northwestern North Dakota early in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 395 was in effect during this event.
A small but intense cluster of thunderstorms formed over far northeast Montana and tracked into far northwestern North Dakota early in the evening. An isolated supercell thunderstorm originating with this cluster persisted through much of the evening as it tracked southeast into south central North Dakota, bringing a destructive path of severe weather to many communities. Steep mid level lapse rates and favorable vertical wind shear promoted this thunderstorm's longevity.
A brief EF0 tornado occurred in far northeast McKenzie County during the most intense phase of this storm. Hail to the size of golf balls and winds as high as 85 miles per hour also occurred during this severe weather episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 5:31 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 631 PM CDT SUN JUL 6 2014 .SYNOPSIS... ISSUED AT 617 PM CDT SUN JUL 6 2014 INITIAL WAVE MOVING TOWARDS THE AREA HAS STARTED TO PRODUCE SOME THUNDERSTORMS OVER NORTHEASTERN MONTANA PUSHING INTO NORTHWEST NORTH DAKOTA. WITH MARGINAL INSTABILITY SEVERE THREAT APPEARS ON THE LOWER END...THOUGH A STORM OR TWO PUSHING SEVERE LIMITS WILL NOT BE OUT OF THE QUESTION. UPDATES HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 336 PM CDT SUN JUL 6 2014 MID LEVEL FAST FLOW ACROSS THE NORTHERN PLAINS TONIGHT AND MONDAY WILL BRING A SHORTWAVE TROUGH AND ASSOCIATED H250 JET ACROSS THE STATE. THE SHORTWAVE TROUGH WILL CARVE OUT A MORE CYCLONIC TOUGH OVER THE NORTHERN PLAINS ON MONDAY. MODELS HAVE BEEN IN REASONABLE AGREEMENT IN BRINGING HIGHER POPS INTO THE AREA MONDAY. AS A RESULT HAVE RAISED CHANCES TO LIKELY ACROSS THE NORTH CENTRAL AND EAST ON MONDAY. CAPE AND MID LEVEL LAPSE RATES ARE STILL MARGINAL FOR SEVERE POTENTIAL BUT JET ALOFT IS MODERATELY STRONG. SOME STORMS THAT FORM WILL LIKELY HAVE SOME SMALL HAIL AND GUSTY WINDS...BUT AT THIS TIME DO NOT ANTICIPATE A SEVERE WEATHER THREAT. HIGHS MONDAY MAY BE CUT SHORT ACROSS THE NORTH AND EAST WHERE MORE CLOUDS AND SHOWERS ARE NOW FORECAST. MIGHT ONLY SEE AROUND 70 FOR HIGHS MONDAY AFTERNOON NORTH CENTRAL. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 336 PM CDT SUN JUL 6 2014 FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE SEASONAL TEMPERATURES TRENDING WARMER WEDNESDAY TO THURSDAY...BACK TO SEASONAL FOR THE WEEKEND...ALONG WITH RELATIVELY QUIET WEATHER CONDITIONS EARLY TO MID WEEK...ACTIVE LATER THIS WEEK...BACK TO RELATIVELY QUIET FOR THE WEEKEND. A QUASI-QUIET PERIOD IS FORECAST THROUGH MID WEEK ACROSS THE REGION. IT APPEARS THE MAIN PRECIPITATION/THUNDERSTORM CHANCES WILL BE ACROSS THE EASTERN THIRD OR ONE HALF OF THE STATE MONDAY NIGHT INTO TUESDAY NEAR THE BEST MID/UPPER LEVEL FORCING...THEN MAINLY DRY CONDITIONS TUESDAY NIGHT INTO WEDNESDAY. A NORTHWEST FLOW ALOFT PATTERN WILL RESULT IN SEASONAL TEMPERATURES...70S AND 80S BOTH TUESDAY AND WEDNESDAY. OUR FLOW ALOFT TRANSITIONS FROM NORTHWEST TO MORE ZONAL WEDNESDAY NIGHT AS A SIGNIFICANT S/WV TROUGH MOVES ACROSS THE CANADIAN ROCKIES AND TOWARDS THE CENTRAL CANADIAN PRAIRIE PROVINCES. ZONAL FLOW REMAIN THROUGH THE FIRST HALF OF THE WEEKEND...THEN TRANSITIONS BACK TO NORTHWESTERLY SAT NIGHT/SUNDAY AS RIDGING RECOMMENCES OVER THE WESTERN CONUS. UNDER THE ZONAL FLOW...MODELS PORTRAY SEVERAL EMBEDDED S/WV IMPULSES WITHIN THE MEAN FLOW MOVING ACROSS THE LOCAL AREA...SO WILL LEAVE SOME MENTION OF THUNDERSTORMS EACH PERIOD. THIS WILL REMAIN TRUE AS WE TRANSITION BACK TO NORTHWESTERLY MID TO LATE NEXT WEEKEND. AT THIS TIME THE HIGHER POPS ARE STILL JUSTIFIED FOR THE THURSDAY EVENING/EARLY FRIDAY PERIOD AS THE ABOVE MENTIONED SIGNIFICANT S/WV TROUGH MOVES EAST ACROSS NORTHERN SK/MB...DRAGGING A SFC TROUGH ACROSS THE NORTHERN PLAINS. ROBUST HEATING ALONG TO EAST OF THE SFC TROUGH...COUPLED WITH STRONG MOISTURE TRANSPORT...LOOKS TO RESULT IN THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS IN THE LONG TERM PERIOD ACROSS WEST AND CENTRAL ND. WHILE HIGH PRESSURE BUILDS SOUTH AND EAST IN THE WAKE OF THE SFC TROUGH FRIDAY...LINGERING SURFACE BOUNDARY MAY BE PRESENT ACROSS MY SOUTH FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. UNCERTAINTY ABOUNDS THEREAFTER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 617 PM CDT SUN JUL 6 2014 ISOLD/SCT TSRA WILL SPREAD FROM NORTHWEST NORTH DAKOTA TOWARDS SOUTH CENTRAL/SOUTHEAST NORTH DAKOTA TONIGHT. ADDITIONAL SHOWERS AND STORMS WILL DEVELOP INTO MONDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .HYDROLOGY... ISSUED AT 336 PM CDT SUN JUL 6 2014 THE SIGNIFICANT AMOUNT OF RUNOFF FROM THE PAST HEAVY RAINFALL HAS WORKED ITS WAY INTO THE DOWNSTREAM SOURIS RIVER VALLEY AND COMBINED WITH BACKWATER FROM CANADA HAS CAUSED THE LOWER SOURIS RIVER VALLEY TO RISE INTO MODERATE TO MAJOR FLOOD. THIS IS EXPECTED THROUGH NEXT WEEK. RELEASES FROM ALAMEDA AND LAKE DARLING DAMS WILL CAUSE MINOR TO MODERATE FLOODING ON THE SOURIS RIVER DOWNSTREAM OF LAKE DARLING ALSO THROUGH EARLY NEXT WEEK. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJS SHORT TERM...WAA LONG TERM...NH AVIATION...JJS HYDROLOGY...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 341 PM CDT SUN JUL 6 2014 NDZ002>004-010>012-072045- BURKE-RENVILLE-BOTTINEAU-MOUNTRAIL-WARD-MCHENRY- 341 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OVERLAND FLOOD WARNING REMAINS IN EFFECT OVER PORTIONS OF NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. A FLOOD ADVISORY IS IN EFFECT FOR THE LAKE METIGOSHE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN NORTHWESTERN NORTH DAKOTA...WITH SCATTERED THUNDERSTORMS POSSIBLE TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-005-009-013-017>023-025-034>037-046>048-050-051-072045- DIVIDE-ROLETTE-WILLIAMS-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 341 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ031>033-040>045-072045- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX- 341 PM CDT SUN JUL 6 2014 /241 PM MDT SUN JUL 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...BUT NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. CHANCES FOR THUNDERSTORMS CONTINUE MONDAY...AND AGAIN THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS WA/NH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SUN JUL 6 2014
NDZ001-009-070045-
DIVIDE-WILLIAMS-
639 PM CDT SUN JUL 6 2014
...STRONG THUNDERSTORMS OVER DIVIDE AND WILLIAMS COUNTIES...
AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HANKS...OR 30 MILES NORTH OF WILLISTON...
MOVING SOUTHEAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...WILL ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALAMO...
WILDROSE...
RAY...
TIOGA...
BLACKTAIL LAKE...
APPAM...
EPPING...
HAMLET...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4859 10288 4843 10288 4817 10312 4857 10407
4897 10406 4901 10404 4901 10393
TIME...MOT...LOC 2338Z 298DEG 40KT 4858 10375
SCHILDThe Glasgow radar (KGGW), 196 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
14 thunderstorm wind, 10 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.
There was a lot of crop and property damage reported.
Wind driven hail resulted in damage to homes and vehicles in the city of Ray.
Large hail accompanied the strong winds.
Strong winds accompanied the large hail.
The strong winds knocked a wind charger tower over onto a car. Hail accompanied the high winds.
The report was that the funnel never did touch the ground.
A funnel cloud came within approximately 150 feet of the ground. Reports were that there was no debris visible at the surface and that there was no damage.
This was a public report, through social media, of a tornado west of New Town, in McKenzie County. The person was uncertain of the exact location from a nearby town and so the location was estimated based on radar data. Through social media there was visual evidence of this tornado with debris visible on the ground, in open country. There were no reports of damage in real time nor in follow up contact with county officials. The tornado was therefore rated EF0. There was wind damage, likely associated with the rear flank downdraft of the parent severe thunderstorm, to the southwest of this tornado track in McKenzie County. See the entry for wind damage in McKenzie County.
Severe thunderstorm winds destroyed a garage, blowing it off of its foundation. Based on the position of the storm and this report, these winds were likely associated with the rear flank downdraft of this severe thunderstorm that also produced a tornado as well in McKenzie County. See the McKenzie County tornado entry.
Large hail accompanied the strong winds. Damage was not significant.
A funnel cloud persisted for several minutes before dissipating. The same storm produced a brief EF0 tornado in northeast McKenzie County earlier.
Numerous work trucks in the New Town area had windows broken due to the wind driven golf ball size hail. There was also crop damage.
Strong winds accompanied the large hail. Follow up reports included damage to structures, vehicles, and crops.
Large hail accompanied the strong winds.
Large hail accompanied the strong winds. Trees were snapped and branches broken.
There was crop, roof, and vehicle damage.
The strong winds snapped two twenty foot tall trees.
Hail and heavy rain accompanied the strong winds. There was minor flooding.
Very strong straight line thunderstorm winds resulted in extensive tree and building damage to a farmstead near Hannover. The worst of the damage occurred to a shed, which was blown apart and scattered one half of a mile downwind.
New wind turbine blades stored on the ground and waiting to be installed were completely destroyed.
Strong thunderstorm winds resulted in tree and building damage in and around the New Salem area.
Strong thunderstorm winds damaged a roof and deck, and destroyed a shed.
There were no reports of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535779, 535780, 535782, 535784, 535785, 535787, 535789, 535792, 535791, 535821, 535823, 535824, 535825, 535810, 535826, 535829, 535830, 535833, 535834, 535836, 535837, 535838, 535839, 535840, 535842, 535844, 535845, 535846.